Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2000, 11:22 PM CDT for Palo Alto County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 11:22 PM CDT (04:22 UTC)
- Expired
- Aug 8, 2000, 12:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 11:26 PM CDT | Thunderstorm Wind 52 E | Ruthven, IA | |
| Aug 7, 11:26 PM CDT | Hail 0.88 | Ruthven, IA | |
| Aug 7, 11:41 PM CDT | Hail 1.75 | Ayrshire, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 080423 SVRDSM IAC147-080500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1122 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL MIDNIGHT * AT 1118 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF RUTHVEN...OR ABOUT 9 MILES EAST OF SPENCER...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EMMETSBURG AROUND 1130 PM NEAR CYLINDER AROUND 1140 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4325 9493 4297 9492 4297 9446 4326 9447 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:36 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 7, 9:36 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 936 PM CDT MON AUG 7 2000 CURRENT FORECAST NOT LOOKING TOO BAD... CONVECTION HAVING A HARD TIME GETTING GOING OVER MY CWA ATTM. KOAX 00Z SOUNDING STILL HAD SOME CAP AND PLAN VIEW 850 MB SHOWING DEEPEST MOISTURE REMAINING WELL SOUTH OF IOWA...EXCEPT FOR POOLING IN SRN MN...NORTH OF 80H WRM FRNT. TSRA OVR NW IA..SRN MN ALONG AND NORTH OF 80H BOUNDARY THAT'S SLOWLY SLIDING NORTH. SOME OF THIS ACTIVITY WILL STILL EFFECT NRN QUARTER OF CWA TONIGHT...ABOUT WHERE WW IS CURRENTLY LOCATED THROUGH 06Z. OF PERHAPS EQUAL IMPORTANCE THOUGH MAY BE H20 IMAGERY INDICATED S/W OVER SRN SD AND NRN NEB. THIS CONTINUES TO TRY TO SET OFF CONVECTION OVER NRN NEB. WOULD EXPECT THIS TO HELP BREAK THE CAP LATER THIS EVENING...WITH THUNDERSTORMS DEVELOPING OVR MO RIVER VALLEY BETWEEN 11 PM OR MIDNIGHT TO 2 AM TIME FRAME. LATEST PROFILERS ALSO INDICATE A 25 TO 30 KT LLJ THRU CEN OK INTO CEN AND NE NEB. THIS SHOULD ALSO HELP TO MOISTEN LOW LEVELS UNDERNEATH THE ONCOMING S/W. SO...WILL ADJUST TSRA WORDING SOME IN ZFP...BUT NOT MAKE MANY CHANGES IN THE BIG PICTURE. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 40 min |
| Aug 8, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.